Alert archive / Nebraska / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 111, NWS North Platte, NE

June 13, 2016Cherry County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 13, 2016, 7:30 PM MDT for Cherry County, Nebraska. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2016, 7:30 PM MDT (01:30 UTC)
Expired
Jun 13, 2016, 8:15 PM MDT
In force
45 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Cherry County, NE

The radar

The North Platte radar (KLNX), 132 km from the middle of the area, began a volume at 01:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 7:48 PM MDTHAIL 1Eli, NEHAIL LASTED FIVE MINUTES AND NOW ALL RAIN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 12:45 PM MDTSevere Thunderstorm WatchSPC9 hr

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 1.5 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2016-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2016-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 98 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2044 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
98 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

474 
WUUS53 KLBF 140130
SVRLBF
NEC031-140215-
/O.NEW.KLBF.SV.W.0111.160614T0130Z-160614T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
730 PM MDT MON JUN 13 2016

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 815 PM MDT

* AT 729 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR MERRIMAN...OR
  21 MILES SOUTH OF MARTIN...MOVING EAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  MERRIMAN...HIGHWAY 61 CROSSING THE NIOBRARA RIVER AND ELI. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 129 AND 154.
 HIGHWAY 61 BETWEEN MILE MARKERS 213 AND 229.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4271 10154 4279 10188 4292 10182 4300 10166
      4299 10131
TIME...MOT...LOC 0129Z 257DEG 22KT 4285 10175 

HAIL...1.25IN
WIND...60MPH
 
$$

KULIK
2 follow-up statements
899 
WWUS53 KLBF 140153
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
753 PM MDT MON JUN 13 2016

NEC031-140215-
/O.CON.KLBF.SV.W.0111.000000T0000Z-160614T0215Z/
CHERRY NE-
753 PM MDT MON JUN 13 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR NORTHWESTERN CHERRY COUNTY...

AT 752 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 8 MILES SOUTHEAST OF
MERRIMAN...OR 25 MILES SOUTH OF MARTIN...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
HIGHWAY 61 CROSSING THE NIOBRARA RIVER AND ELI. 

THIS INCLUDES THE FOLLOWING HIGHWAYS...
 HIGHWAY 20 BETWEEN MILE MARKERS 140 AND 154.
 HIGHWAY 61 BETWEEN MILE MARKERS 213 AND 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4271 10154 4277 10179 4299 10155 4299 10131
TIME...MOT...LOC 0152Z 278DEG 19KT 4283 10158 

HAIL...1.00IN
WIND...60MPH
 
$$

KULIK
481 
WWUS53 KLBF 140211
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
811 PM MDT MON JUN 13 2016

NEC031-140221-
/O.EXP.KLBF.SV.W.0111.000000T0000Z-160614T0215Z/
CHERRY NE-
811 PM MDT MON JUN 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CHERRY COUNTY
WILL EXPIRE AT 815 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND HEAVY RAIN ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTH CENTRAL NEBRASKA.

LAT...LON 4271 10154 4277 10179 4299 10155 4299 10131
TIME...MOT...LOC 0208Z 257DEG 22KT 4283 10158 

$$

KULIK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 6:04 PM MDT, 1 hour 26 minutes earlier.

Area forecast discussion, Jun 13, 6:04 PM MDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
704 PM CDT MON JUN 13 2016

.SYNOPSIS...
Issued at 300 PM CDT Mon Jun 13 2016

At H5 large closed low over the northeast CONUS. Wave across
the great basin as seen in IR. Ridging into the Great Lakes with
trough underneath the ridge centered over ARKALATEX. Closed low
over the Gulf of Alaska.
&&

.UPDATE...
Issued at 606 PM CDT Mon Jun 13 2016

At 6 p.m. CDT showers were developing along a surface boundary
in the northwest sandhills. Instability will estend along and
north of an axis from Rushville to Mullen and Tryon. The strongest
storm is located north into northern Oglala Lakota County in South
Dakota. However convection is expected to further develop along
the boundary into the northwest sandhills in the next hour where
Cherry, Grant, Hooker, Thomas, Arthur, McPherson and Logan county
were added to Severe Thunderstorm Watch number 249 that is valid
until 9 p.m. CDT/ 8 p.m. MDT.

&&

.SHORT TERM...(This evening through Tuesday)
Issued at 300 PM CDT Mon Jun 13 2016

The main forecast challenge over the next 24 hours is with the
severe thunderstorm potential associated with a potent shortwave and
a surface low over the Rockies.

This evening and tonight... Environment is favorable for convective
development and maintenance over western and central Nebraska.
Sufficient moisture remains across the area as shown by dew points
in the mid 60s and 1"+ PWAT. With late morning and early afternoon
sunshine, much of western Nebraska warmed into the 80s. MUCAPE of
nearly 2000j/kg was measured with the 18z LBF raob, LI of -6, and
mid level lapse rates near 7c/km. RAP, HRRR, and NSSL WRF maintain
those values through the evening. Deep layer shear is expected to
increase through the evening with the arrival of the shortwave and
PV anomaly, greatly increasing the forcing. With low level shear
lacking, the tornado threat is marginal, and convective mode will
likely transition from early supercells over Wyoming and Colorado to
bow echoes and clusters over Nebraska. The threat is non-zero,
however, with boundaries lying across the area and in case
supercells persist into the western part of the forecast area.
Convective allowing model solutions agree on bringing the strongest
convection through the panhandle and far southwest around 00z, from
KVTN to KLBF around 03z, and north central Neb through 06z. NAM
showing strong pressure rises with the PV and 30-40kts at H85 with
the LLJ over the Sandhills, which could add to the severe wind
threat. Given the likelihood of linear or cluster mode, trailing
rain with embedded thunder should persist into the overnight hours.
Toyed with a Flash Flood Watch across the far south, mainly Chase
and Hayes counties. Given the sporadic nature of heavy rain on
Sunday and the flash flood guidance still around 2"/3hr, decided
against issuance. Although qpf is higher over a broader area,
training storms does not appear as likely.

Tuesday... Remnant convective activity should be confined to central
Nebraska after 12z. Drier air moves into the far west through the
morning, and downslope flow at H85 should help with clearing the
panhandle and southwest Neb out. Low/mid level lift continues over
north central during the afternoon, and with the proximity of the
shortwave and sfc low, kept chc pops generally east of ANW to BBW.
Any convection could be on the strong side as thunder parameters
still showing decent deep layer shear, CAPE around 1500j/kg, and
negative LIs. Bumped max temps up a degree or so west of that line
to account for WAA, downslope flow, and clearing.

.LONG TERM...(Tuesday night through Monday)
Issued at 300 PM CDT Mon Jun 13 2016

Mid and long term solutions all in good agreement with 500mb wave
shearing out through the Dakotas and a ridge building back into
the northern plains with heat returning and very little in the way
of precipitation through the extended as most support well into
Canada. Precipitation should have ended for north Central Nebraska
through the day on Tuesday with clearing skies Tuesday night. Lows
in the50s and 60s. Wednesday breezy southeast flow good warm air
advection highs in the 90s. Strong upper high continues to build
into the desert southwest with upper ridge through the northern
plains well into central Canada...deep trough over the Atlantic
seaboard and closed upper low moving into the Pacific Northwest
responsible for sharpening the ridge. Late week into the weekend
several upper level waves to move around the high into the central
plains bringing chances for thunderstorms to southern fringe of
forecast area. Very strong cap in place and will hold off on
precip. Highs in the 90s and lows in the 60s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 700 PM CDT Mon Jun 13 2016

Visual flight rules expected outside of convection this evening.
Thunderstorms will enter from the west southwest and move
northeast overnight where timing of convection is the biggest
forecast challenge. The threat for thunderstorms will exit
northeast beyond 09Z. then the chance for thunderstorms return by
Tuesday afternoon.
&&

.HYDROLOGY...
Issued at 300 PM CDT Mon Jun 13 2016

Minor flooding continues along the North Platte River near
Lewellen and upstream of Lake McConaughy. The gauge at North Platte
continues to read moderate flood stage. Flooding is a result of
increased releases from reservoirs in Wyoming...as well as increased
releases from Lake McConaughy. Flooding is expected to continue
through June. Elevated levels are present on the North Platte River
near Lisco due to recent rainfall, South Platte River at Roscoe and
North Platte, and the Platte River near Brady.

&&

.LBF Watches/Warnings/Advisories...
None.
&&

UPDATE...Keck
SYNOPSIS...Power
SHORT TERM...Snively
LONG TERM...Power
AVIATION...Keck
HYDROLOGY...Snively
Hazardous weather outlook, Jun 13, 5:16 PM MDT, 2 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
616 PM CDT MON JUN 13 2016

NEZ004>010-022>029-035>038-056>059-069>071-094-142330-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
616 PM CDT MON JUN 13 2016 /516 PM MDT MON JUN 13 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS EVENING. THE
GREATEST RISK IS SOUTHWEST OF A LINE FROM CODY TO BROWNLEE AND
BROKEN BOW. SOME STORMS MAY BE SEVERE WITH DAMAGING WINDS...LARGE
HAIL...AND HEAVY.  HOWEVER...A TORNADO CANNOT BE RULED
OUT THIS EVENING.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE NORTH PLATTE
RIVER FROM LEWELLEN TO NORTH PLATTE. ELEVATED RIVER LEVELS REMAIN
ON THE NORTH PLATTE RIVER NEAR LISCO...THE SOUTH PLATTE RIVER
FROM ROSCOE TO NORTH PLATTE...AND THE PLATTE RIVER NEAR BRADY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ADDITIONAL THUNDERSTORMS ARE POSSIBLE ACROSS NORTH CENTRAL
NEBRASKA TUESDAY AFTERNOON AND EVENING. A MARGINAL RISK OF SEVERE
WEATHER EXISTS FROM VALENTINE TO BROKEN BOW AND AREAS EAST...WITH
LARGE HAIL AND STRONG WINDS THE MAIN THREATS.

MINOR TO MODERATE FLOODING WILL CONTINUE ALONG THE NORTH PLATTE
RIVER FROM LEWELLEN TO NORTH PLATTE. ELEVATED RIVER LEVELS REMAIN
ON THE NORTH PLATTE RIVER NEAR LISCO...THE SOUTH PLATTE RIVER
FROM ROSCOE TO NORTH PLATTE...AND THE PLATTE RIVER NEAR BRADY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING AND
TONIGHT...ESPECIALLY WEST OF U.S. HIGHWAY 83.

&&

GET YOUR WEATHER...HYDROLOGICAL...AND CLIMATE INFORMATION AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE (ALL LOWERCASE)

KECK

In the hours before

Local storm report, Jun 13, 6:17 PM MDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
717 PM CDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     HAIL             10 N GORDON             42.95N 102.20W
06/13/2016  M1.00 INCH       SHERIDAN           NE   PUBLIC

            HAIL STARTED 10 MINUTES AGO.

&&

TKECK
Local storm report, Jun 13, 6:21 PM MDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
721 PM CDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     HAIL             GORDON                  42.81N 102.20W
06/13/2016  M1.00 INCH       SHERIDAN           NE   TRAINED SPOTTER

&&

TKECK
Local storm report, Jun 13, 6:39 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
739 PM CDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0734 PM     HAIL             2 NE GORDON             42.83N 102.18W
06/13/2016  M1.75 INCH       SHERIDAN           NE   PUBLIC

            HAIL DESTROYED GARDEN.

&&

TKECK
Local storm report, Jun 13, 7:16 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
816 PM CDT MON JUN 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     HAIL             W GORDON                42.81N 102.20W
06/13/2016  E1.75 INCH       SHERIDAN           NE   PUBLIC

            WEST SIDE OF TOWN BY THE GOLF COURSE, REPORT RELAYED FROM
            MEDIA.

&&

JGOMEZ

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 6:09 PM MDTSevere Thunderstorm WarningLBFCherry, Sheridan51 min
Jun 13, 8:08 PM MDTSevere Thunderstorm WarningLBFCherry52 min
Jun 13, 8:10 PM MDTSevere Thunderstorm WarningLBFCherry36 min
Jun 13, 8:17 PM MDTSevere Thunderstorm WarningLBFGarden, Sheridan43 min
Jun 13, 8:31 PM MDTSevere Thunderstorm WarningLBFDeuel, Garden44 min
Jun 13, 11:05 PM MDTAreal Flood AdvisoryLBFCherry3 hr
Jun 13, 11:31 PM MDTSpecial Weather StatementLBFCherry44 min
Jun 14, 12:07 AM MDTSpecial Weather StatementLBFBlaine38 min
Jun 14, 12:33 AM MDTSpecial Weather StatementLBFBlaine, Logan, Loup57 min
Jun 14, 12:36 AM MDTSpecial Weather StatementLBFBrown, Keya Paha54 min
Jun 14, 1:17 AM MDTSpecial Weather StatementLBFCuster, Garfield, Loup58 min
Jun 14, 1:18 AM MDTSpecial Weather StatementLBFKeya Paha, Rock57 min
Jun 14, 2:21 AM MDTSpecial Weather StatementLBFBlaine, Boyd, Brown, Custer, Garfield, Holt and 4 more54 min
Jun 14, 1:59 PM MDTSpecial Weather StatementLBFCherry46 min
Jun 14, 2:42 PM MDTSpecial Weather StatementLBFCherry48 min
Jun 14, 3:35 PM MDTSpecial Weather StatementLBFBrown40 min
Jun 14, 3:36 PM MDTSpecial Weather StatementLBFKeya Paha39 min
Jun 14, 3:55 PM MDTSpecial Weather StatementLBFBrown50 min
Jun 14, 4:15 PM MDTSpecial Weather StatementLBFRock45 min
Jun 14, 4:56 PM MDTSpecial Weather StatementLBFGarfield49 min
Jun 14, 5:04 PM MDTSpecial Weather StatementLBFRock41 min
Jun 14, 5:14 PM MDTSevere Thunderstorm WarningLBFRock31 min
Jun 14, 5:47 PM MDTSpecial Weather StatementLBFWheeler43 min
Jun 14, 5:54 PM MDTSpecial Weather StatementLBFHolt51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.